Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 309, NWS Albuquerque, NM

July 4, 2017Quay County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 4, 2017, 3:10 PM MDT for Quay County, Union County, New Mexico. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 3:10 PM MDT (21:10 UTC)
Expired
Jul 4, 2017, 3:30 PM MDT
In force
20 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Quay County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 133 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-472 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS55 KABQ 042110
SVRABQ
NMC037-059-042130-
/O.NEW.KABQ.SV.W.0309.170704T2110Z-170704T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
310 PM MDT TUE JUL 4 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Quay County in east central New Mexico...
  Southeastern Union County in northeastern New Mexico...

* Until 330 PM MDT.

* At 310 PM MDT, a severe thunderstorm was located 8 miles northwest
  of Romero, or 11 miles southeast of Amistad, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Quay and southeastern Union Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

To report severe weather, contact the National Weather Service 
office in Albuquerque at 1.888.386.7637.

&&

LAT...LON 3578 10319 3586 10304 3560 10304
TIME...MOT...LOC 2110Z 323DEG 22KT 3578 10306 

HAIL...1.25IN
WIND...60MPH
 
$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:51 AM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 4, 11:51 AM MDT, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1151 AM MDT Tue Jul 4 2017

.AVIATION...
18Z TAF CYCLE
High-based clouds will develop, first over the higher terrain and
then into some lower elevations. Modest mid level moisture may yield
a shower or stray storm over the high terrain, but little rainfall or
impacts to ceiling/visibility are expected. Gusty downburst winds
would however be a threat as rain quickly evaporates in the arid air
beneath cloud bases. In the far eastern plains near the eastern New
Mexico-Texas border, moisture is a bit deeper and storms will be
stronger and more capable of producing heavier downpours and hail in
addition to the gusty winds. Outside of these stronger cells in
eastern New Mexico, VFR conditions will be the rule. High density
altitudes are expected this afternoon amidst the hot temperatures.
Easterly winds may accelerate through canyons in central New Mexico
this evening, leading to some gusts to near 30 kt at KABQ.

52

&&

.PREV DISCUSSION...807 AM MDT Tue Jul 4 2017...
.UPDATE...
A quick update has just been sent to the forecast to include mention
of severe storms in weather elements for the eastern plains of NM. A
mention of dry storms, producing little rainfall, but gusty
downburst winds, has also been tweaked for the Gila/southwestern
mountains area. Otherwise, the forecast looks on track for today.

52

&&

.PREV DISCUSSION...340 AM MDT Tue Jul 4 2017...
.SYNOPSIS...
The upper high will build northward this week and into the Four
Corners region. Storm activity will favor southern and eastern areas
through tonight before shifting to central and western areas by
Thursday. A few storms may be strong to severe with damaging winds
and large hail mainly along and east of the Pecos Valley this
afternoon and evening. High temperatures for the rest of this week
will be near to a few degrees above average.

&&

.DISCUSSION...
Low level moisture slosh in the east returning westward this
evening, with the east wind at KABQ...dewpoint has currently climbed
into the low 40s from the mid 20s late Monday evening.  Latest RAP13
and HRRR don't indicate much if any activity this afternoon
immediately to our west but there would likely be some sort of
boundary left over from the east wind. Unless it mixes out later
today, decided to massage pop grid for this afternoon with some
token 10 percents between ABQ and GNT.  Otherwise, NAM12 is
persistent in forecasting a thunderstorm complex rolling southward
down the plains later this afternoon and tonight, and pushing a
stronger east wind into the RGV. The model also indicates a
potential second complex Wednesday afternoon and evening but
impacted areas include the south central and lower RGV instead of
the plains.

At the same time UA soundings last 24-48 hrs indicate the
progression of increasing moisture over southwest NM as well as into
se AZ, supporting the idea of a slow moisture infiltration into the
high center circulation during the next 7 days.

Some subtle changes in temperatures as the the upper high center
drifts to the north and moisture/convection undergo day to day
modifications.  But no huge or widespread deviations from normal
indicated through early next week.

&&

.FIRE WEATHER...
Not a lot of changes in the gridded forecast and weather modeling
next several days. Confidence remains high for a gradual moistening
trend...both in terms of humidity and cloud cover increases as well
as increasing wetting rain footprints.

Eastern areas will be favored for the thunderstorms
today...especially NE and EC areas where a little more wetting rain
coverage is expected compared to yesterday. Humidity values overall
will be on the drier side with widespread single digits for minimums
across the west. A few breezes are expected across the east and
especially related with thunderstorms.

The upper high will continue to migrate northward the next couple of
days and remain semi permanent over the greater Four Corners region
into the weekend. A broad E and NE steering flow for the storms is
expected to develop. Moisture pulses will bring the necessary
ingredients in play for some increased storm coverage favoring
western and central areas. As the week progresses, look for the
wetting rain footprint to increase and generally favor the central
and north central mountains. Due to the proximity of the upper high
and strength of it...high temps should be near to above normal.

The upper high strength and position could remain into early the
following week although there is some indication it could push
eastward slightly. Thus a persistence forecast will tend to be in
place for several days.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 4, 3:12 AM MDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
312 AM MDT Tue Jul 4 2017

NMZ501>540-051200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
312 AM MDT Tue Jul 4 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms with damaging winds and large
hail are possible this afternoon and evening mainly along and east of
the Pecos Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the eastern third this
afternoon and evening due to isolated severe storms.

In the hours before

Special weather statement, Jul 4, 1:40 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT TUE JUL 4 2017

NMZ528-529-532-042015-
Far Northeast Highlands-Eastern San Miguel County-Northeast
Highlands-
140 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Maes, or 21 miles southeast of Wagon Mound, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3548 10450 3582 10462 3590 10445 3581 10436
      3581 10437 3579 10436 3578 10436 3578 10433
      3560 10416
TIME...MOT...LOC 1940Z 333DEG 17KT 3576 10449

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:40 PM MDTSpecial Weather StatementABQSan Miguel35 min
Jul 4, 3:26 PM MDTSevere Thunderstorm WarningABQQuay49 min
Jul 4, 3:39 PM MDTSevere Thunderstorm WarningABQHarding, Quay51 min
Jul 4, 4:08 PM MDTSpecial Weather StatementABQChaves52 min
Jul 4, 4:10 PM MDTSpecial Weather StatementABQCurry35 min
Jul 4, 4:15 PM MDTSevere Thunderstorm WarningABQQuay45 min
Jul 4, 4:30 PM MDTSevere Thunderstorm WarningABQQuay30 min
Jul 4, 4:44 PM MDTSpecial Weather StatementABQCurry61 min
Jul 4, 4:56 PM MDTSpecial Weather StatementABQQuay49 min
Jul 4, 5:30 PM MDTSpecial Weather StatementABQCurry30 min
Jul 4, 5:33 PM MDTSevere Thunderstorm WarningABQCurry42 min
Jul 4, 5:59 PM MDTSpecial Weather StatementABQRoosevelt31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.